Alert archive / Utah / Red Flag Warnings in 2017
Red Flag Warning 17, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Oct 7, 2017, 3:02 PM MDT for 5 counties in Utah. It took effect at Oct 8, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2017, 3:02 PM MDT (21:02 UTC)
- In effect from
- Oct 8, 2017, 12:00 PM MDT
- Expired
- Oct 8, 2017, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Salt Lake City, UT
Counties Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4474 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437 WWUS85 KSLC 072102 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 302 PM MDT Sat Oct 7 2017 UTZ498-081200- /O.NEW.KSLC.FW.W.0017.171008T1800Z-171009T0200Z/ Grand Staircase- 302 PM MDT Sat Oct 7 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM MDT Sunday. * AFFECTED AREA...Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest winds 15-25 mph with gusts to 35 mph. * RELATIVE HUMIDITY...Min RH of 10-14% * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
2 follow-up statements
905 WWUS85 KSLC 080847 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 247 AM MDT Sun Oct 8 2017 UTZ498-081700- /O.CON.KSLC.FW.W.0017.171008T1800Z-171009T0200Z/ Grand Staircase- 247 AM MDT Sun Oct 8 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498... * AFFECTED AREA...Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest winds 15-25 mph with gusts to 35 mph. * RELATIVE HUMIDITY...Min RH of 10-14%. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
233 WWUS85 KSLC 082038 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 238 PM MDT Sun Oct 8 2017 UTZ498-090200- /O.CON.KSLC.FW.W.0017.000000T0000Z-171009T0200Z/ Grand Staircase- 238 PM MDT Sun Oct 8 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498... * AFFECTED AREA...Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest winds 15-25 mph with gusts to 35 mph. * RELATIVE HUMIDITY...Min RH of 10-14%. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Oct 7, 10:29 AM MDT, 4 hours 33 minutes earlier.
Area forecast discussion, Oct 7, 10:29 AM MDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1029 AM MDT Sat Oct 7 2017 .SYNOPSIS...Warm and dry conditions across the region today will give way to a strong cold front on Sunday. A cool northerly flow will continue into Monday, followed by high pressure aloft and a warming trend on Tuesday. && .DISCUSSION...A mild westerly flow aloft prevails across the Great Basin this morning, downstream from a digging upper trough along the British Columbia coastline. With 700mb temperatures running in the 4-6C range in the north, and 8-10C range in the south, max temps today should run roughly 4-6F above climo area- wide. The upstream trough is forecast to amplify as it digs inland through the weekend. The associated surface front is expected to reach far northwest Utah this evening, then progress southeastward overnight through the day Sunday. Going forecast handles this well, and only made minor tweaks to winds through tonight. Previous discussion follows... && .PREV DISCUSSION... .SHORT TERM (Until 00z Wednesday)...The cold core upper trough currently over BritCol will turn south into the Pacific Northwest/northern Rockies tonight. From there this feature will continue south into the Great Basin where it will strengthen a bit over Utah Sunday. The associated surface cold front will reach far northern Utah late Saturday night. From there the front will strengthen as it moves across northern Utah in response to increasing low-level cold advection. The front will remain strong as it sweeps across the remainder of the state by early Sunday evening. Two areas of concern for strong winds exist for Sunday night through Monday morning. High confidence exists for post-frontal gap winds across Washington county in extreme southwest Utah. A fairly tight north-northeast surface gradient supported by solid low-level cold advection will generate strong north-to-south gap winds Sunday night through Monday morning. highlights will likely be issue closer to the event. A second area of concern will be for canyon winds across the northern Wasatch Front Sunday night/early Monday. An increasingly deep east-northeast aloft along with a surface high to the north through northeast of Utah will create marginally favorable conditions for enhanced canyon winds late Sunday night through Monday morning. At this time it appears that wind speeds will border on low end advisory level criteria. At this point not anticipating any highlights to address this situation. Precipitation will generally remain on the light side and confined mainly to the northern zones behind the front Sunday through early Sunday evening. The air mass ahead of the front looks to be quite dry based on the latest GOES TPW imagery. The moisture associated with the trough will be sufficient to generate mostly light precip in the area of strongest dynamic and thermally driven lift across the northern third of Utah into early Sunday evening. Rapid top down warming behind the passing trough will bring a fast end to precip late Sunday night/early Monday. Temperatures ahead of the front should remain above early October norms statewide today. The early arrival of the front Sunday means temps up north will run 10 to 20 degrees cooler Sunday. Southern Utah will see a bit less of a temperature drop due to the late afternoon arrival of the front. Temperatures will remain on the cool side Monday under the cool low-level northeast flow aloft. High pressure aloft will build back into the Great Basin from the west Tuesday. Sunny and dry conditions are expected with temps rebounding across the entire region heading into midweek. .LONG TERM (After 00Z Wednesday)...An upper level through will sweep through the northern intermountain region Wednesday and Wendesday night as a deep upper level trough is carved out along the West Coast. A cold front associated with the trough sweeping through the intermountain region will drop into northern Utah by late Wednesday afternoon, then progress to central Utah Wednesday night. This front has limited lift and minimal moisture, so anticipate a generally dry frontal passage. The front will lift northward on Thursday as the flow aloft backs ahead of the much stronger trough along the West Coast. As the stronger and much colder system approaches the Great Basin on Friday, the flow aloft will increases dramatically, setting up the potential for a very windy day across much of the region. Both the GFS and the ECMWF indicate enough moisture and lift with the system to provide a potential for precipitation Friday night and Saturday, with much cooler temperatures expected. Snow levels over northern could fall to as low as 7,000 feet with the system. && .AVIATION...VFR conditions will prevail at KSLC through the TAF period. Southerly winds are expected to switch to the northwest between 20-22Z, with a 40 percent chance winds remain southerly through the evening hours. A surface front late tonight will switch the winds to the northwest between 10-12Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Seaman/Conger/Barjenbruch For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 7, 4:17 AM MDT, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 417 AM MDT Sat Oct 7 2017 UTZ001>016-019>021-517-518-WYZ021-081200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 417 AM MDT Sat Oct 7 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Sunny and warm conditions will exist across the entire outlook area today. A cold front advancing from the north will reach extreme northern Utah late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday The strong cold front will sweep south across the outlook area Sunday. Strong and gusty northwest winds behind the front will usher in significantly colder temperatures. Readings will drop 10 to 20 degrees from Saturday's highs across the northern outlook area. Southern Utah will come in only a little cooler due to the late afternoon arrival of the front. Showery precipitation will exist behind the cold front across the northern third of Utah and southwest Wyoming. Due to limited available moisture most of the precipitation will be on the light side Sunday through early Sunday evening. Snow levels will drop quickly behind the front, leading to snow or a rain and snow mix down to the higher valley floors by afternoon. Light accumulating snows are possible in the northern mountains and across southwest Wyoming. Southern and central Utah will remain dry on both side of the front. The other weather concern will be strong gap winds across Washington county. These winds will peak behind the cold front Sunday night through early Monday morning. Gusts approaching 50 mph in the north to south canyons are possible. A second area of concern will be enhanced canyon winds along the northern Wasatch Front. This event does not look to be strong at this time. High pressure aloft will return Tuesday. Dry conditions with a warming trend is on tap for Tuesday. Temperatures will remain mild Wednesday, with increasing south winds ahead of the next upper level trough. Modestly cooler temperatures are expected during the latter half of the week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Red Flag Warnings in Utah, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.